Illinois, 2016

Winter Weather in Illinois, December 16 to 17, 2016

December 16 to 17, 2016 · NWS ILX · 3 events in 3 counties and zones

An approaching warm front spread wintry precipitation across central Illinois from the early afternoon of December 16th through the afternoon of the 17th. With warmer air arriving from the south aloft and a very cold boundary layer airmass remaining in place, most of the precipitation was in the form of freezing drizzle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching warm front spread wintry precipitation across central Illinois from the early afternoon of December 16th through the afternoon of the 17th. With warmer air arriving from the south aloft and a very cold boundary layer airmass remaining in place, most of the precipitation was in the form of freezing drizzle. Light ice accumulations of one tenth of an inch or less were common, creating slick and hazardous driving conditions. Numerous traffic accidents occurred as the freezing drizzle started to fall, especially on I-55 near Springfield and I-57 in Champaign. One fatal accident occurred in rural Clay County when a vehicle slid off a bridge into a creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 16, 11:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 16, 11:59 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
1159 AM CST Fri Dec 16 2016

.UPDATE...
Issued at 1047 AM CST Fri Dec 16 2016

Updated the forecast earlier to account for an area of light WAA
snow across the western half of the KILX CWA. 16z/10am obs show
scattered reports of light snow along/west of I-55...with dry
conditions persisting further east. While some of the coarser
synoptic models such as the GFS did not pick up on this morning
precip, higher-res models like the HRRR did...and show it
continuing intermittently through the afternoon. Accumulations
have been minor thus far this morning...with area webcams showing
a dusting where snow has occurred. Forecast soundings remain cold
enough for snow through the afternoon, so do not think precip type
will become an issue until this evening into the overnight hours.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 413 AM CST Fri Dec 16 2016

Warm air advection aloft will strengthen today as low pressure
approaches from the west. Models indicate the most pronounced
saturated warm advection over northern IL so have continued to focus
higher PoPs over the northern CWA...primarily north of I-72 with
light amounts under 0.10 QPF resulting in as high as 1/2 inch snow
north of I-74/west of I-55 through afternoon. Very light or no
accumulation expected to the south. Highs expected to rise to mid
20s along I-74 to around the freezing mark south of I-70 this
afternoon.

Overnight...low pressure center approaches to just SW of Springfield
with precipitation fields becoming more widespread with another area
of precipitation developing east of I-57. As warm air advects
northward at the 850 mb level and below...precipitation type will
start to change over from south to north with sleet and freezing
rain beginning to develop. Surface temperatures will also steadily
increase overnight in southerly flow...lagging a bit behind the warm
advection aloft. This will limit the time-window for freezing rain
as surface temperatures rise above freezing. Early in the evening
sub-freezing temperatures should be south of I-70, but by a few
hours after midnight...temps will rise above freezing as far north
as I-72. The freezing line should reach near Peoria by morning.
Relatively modest precipitation rates and limited duration of
freezing rain should keep amounts below 1/10th of an inch with the
best chances for amounts of a few hundredths or more north of I-72.
Nevertheless...enough for a period of very slippery conditions on
untreated roads. A winter weather advisory remains in effect from
Fulton to Mclean county northward for this evening through Saturday
evening for the combination of snow accumulations...freezing rain
late in the night through Saturday morning...then returning to snow
Saturday afternoon.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 413 AM CST Fri Dec 16 2016

Most of the models continue to favor a St. Louis to Champaign track
for the surface low Saturday morning, although the NAM remains much
further south along the Ohio River and was not favored. However, the
challenge remains with the precipitation trends, as some drier air
starts to work its way into areas above 800 mb for a time Saturday
morning. With most areas east of I-55 above freezing by sunrise, the
precipitation would be in the form of rain showers, but a nice wedge
of warmer air aloft around along and northwest of the Illinois River
will continue to favor freezing rain until a transition to snow
begins around midday. The Arctic air makes steady southeast progress
Saturday afternoon and the transition to freezing rain, then snow,
will take place over most areas north of I-70. In southeast
Illinois, forecast soundings favor sleet/freezing rain persisting
into at least mid evening, before a changeover toward midnight.
Elsewhere it will be snow by then, and have increased PoP's to
likely ranges in the evening as some final lift ahead of the upper
trough sweeps through in the evening. However, amounts should be
less than an inch.

The other concern in the forecast is the intense cold arriving
behind this storm system. Should be enough fresh snow cover to help
accentuate some of the cold air mass, with lows approaching 10 below
around Galesburg by Sunday morning and the zero line along I-55.
Wind chill advisories will eventually be needed over a good chunk of
the CWA Saturday night into Sunday as wind chills fall into the 15-
25 below range. However, the winds will start to ease by late Sunday
afternoon as high pressure moves overhead, reducing the wind chill
issue.

The good news is that the Arctic air mass pulls out fairly quickly.
The upper pattern the remainder of the week favors periodic waves of
Pacific origin, with temperatures finally beginning to return to
near or above normal beginning Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1159 AM CST Fri Dec 16 2016

Scattered areas of light snow continue to impact the western
terminals with brief periods of MVFR ceilings and visbys late this
morning. Expect this to continue through the afternoon, although a
push of drier air from the southeast should keep ceilings
generally in the low VFR category until evening. As stronger lift
arrives ahead of an approaching storm system, widespread light
precip will develop between 00z and 04z. Precip type will
generally be freezing drizzle, although some snow may be mixed in
at KPIA. HRRR forecast shows ceilings lowering to MVFR everywhere
by 04z...then to IFR overnight through midday Saturday. Winds will
initially be gusty from the southwest this afternoon, then will
decrease to less than 10kt tonight. Once the system begins to pass
south and east of the central Illinois TAF sites, winds will
become W/NW by Saturday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to midnight CST
Saturday night for ILZ027>031-036>038.

&&

UPDATE...Barnes
SHORT TERM...37
LONG TERM...Geelhart
AVIATION...Barnes
Hazardous weather outlook, Dec 16, 11:52 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1152 AM CST FRI DEC 16 2016

ILZ027>031-036>038-171100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1152 AM CST FRI DEC 16 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT CST SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL CONTINUE THROUGH THE AFTERNOON...THEN WILL
TRANSITION TO SLEET AND FREEZING RAIN TONIGHT INTO SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS COLDER AIR RETURNS ON THE BACK SIDE OF THE DEPARTING STORM
SYSTEM...THE PRECIPITATION WILL TURN BACK TO SNOW SATURDAY
AFTERNOON AND EVENING. ICE ACCUMULATIONS UP TO ONE TENTH OF AN
INCH AND SNOWFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED.

BITTERLY COLD CONDITIONS WILL RETURN SATURDAY NIGHT THROUGH MONDAY
MORNING. WIND-CHILL VALUES WILL BOTTOM OUT BETWEEN 15 BELOW AND 25
BELOW ZERO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040>043-047>054-061-171100-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE-
SANGAMON-SCHUYLER-SCOTT-SHELBY-
1152 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INTERMITTENT LIGHT SNOW WILL CONTINUE THROUGH THE AFTERNOON...THEN
WILL TRANSITION TO FREEZING RAIN IN THE EVENING...THEN TO RAIN
LATE IN THE NIGHT. LIGHT SNOW AND ICE ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS COLDER AIR RETURNS ON THE BACK SIDE OF THE DEPARTING STORM
SYSTEM...THE PRECIPITATION WILL TURN BACK TO FREEZING RAIN AND
SNOW SATURDAY AFTERNOON AND EVENING. LIGHT SNOW AND ICE
ACCUMULATIONS ARE EXPECTED.

BITTERLY COLD CONDITIONS WILL RETURN SATURDAY NIGHT THROUGH MONDAY
MORNING. WIND-CHILL VALUES WILL BOTTOM OUT BETWEEN 10 BELOW AND
20 BELOW ZERO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-055>057-171100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-PIATT-VERMILION-
1152 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL DEVELOP IN THE AFTERNOON...THEN WILL TRANSITION
TO FREEZING RAIN THIS EVENING...THEN TO RAIN LATE TONIGHT INTO
SATURDAY MORNING. LIGHT SNOW AND ICE ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS COLDER AIR RETURNS ON THE BACK SIDE OF THE DEPARTING STORM
SYSTEM...THE PRECIPITATION WILL TURN BACK TO FREEZING RAIN AND
SNOW SATURDAY AFTERNOON AND EVENING. LIGHT SNOW AND ICE
ACCUMULATIONS ARE EXPECTED.

BITTERLY COLD CONDITIONS WILL RETURN SATURDAY NIGHT THROUGH MONDAY
MORNING. WIND-CHILL VALUES WILL BOTTOM OUT BETWEEN 10 BELOW AND
15 BELOW ZERO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-171100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1152 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FREEZING RAIN WILL DEVELOP THIS EVENING...THEN WILL TRANSITION TO
RAIN LATE THIS EVENING INTO SATURDAY MORNING. LIGHT ICE
ACCUMULATIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS COLDER AIR RETURNS ON THE BACK SIDE OF THE DEPARTING STORM
SYSTEM...THE PRECIPITATION WILL CHANGE TO FREEZING RAIN AND SNOW
SATURDAY EVENING. LIGHT SNOW AND ICE ACCUMULATIONS ARE POSSIBLE.

BITTERLY COLD CONDITIONS WILL RETURN SATURDAY NIGHT THROUGH MONDAY
MORNING. WIND-CHILL VALUES WILL BOTTOM OUT BETWEEN ZERO AND 10
BELOW ZERO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Champaign

When
December 16, 2:00 PM CST to December 17, 4:00 PM CST
Where
Champaign forecast zone
Reported by
Newspaper
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Numerous traffic accidents occurred around Champaign County due to slick ice-covered roadways. About 65 traffic incidents and 12 crashes were reported between 6pm on December 16th and 3am on the 17th. Most of the accidents occurred on I-57 south of I-74 and on I-74 east of University Avenue in Champaign.

Winter Weather, Sangamon

When
December 16, 2:00 PM CST to December 17, 4:00 PM CST
Where
Sangamon forecast zone
Reported by
Newspaper
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Numerous traffic accidents occurred around Sangamon County due to slick ice-covered roadways. Most of the accidents occurred on I-55 around Springfield.

Winter Weather, Clay

When
December 16, 10:00 PM CST to December 17, 4:00 AM CST
Where
Clay forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Freezing drizzle created slick and hazardous roadways during the late evening of December 16th into the pre-dawn hours of the 17th. A vehicle slid off a bridge and landed upside down in a creek bed in rural Clay County, killing one man.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Clay2016-12-17MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666929, 666930, 666931.